Immunotherapy Side Effects: What Nurses Should Look Out For

BRIELLE BENYON
Thursday, February 14, 2019
Oncology nurses are usually on the forefront of handling adverse events (AEs) associated with cancer treatments. Now, as immunotherapy continues to evolve in the lung cancer treatment landscape and other malignancies, it is crucial that nurses know the dangerous AEs to look out for.

“I think general principles for any (provider) who is giving immunotherapy is to know the mechanisms of immunotherapy, and how they work in the body are different to chemotherapy. Therefore, the side effect profile that we expect to see is different,” said Jarushka Naidoo, M.B.B.Ch., an assistant professor of oncology at the Sidney Kimmel Cancer Center at Johns Hopkins University, who presented on the management of immune-related AEs at the 16th Annual Winter Lung Cancer Conference in Miami.

Immunotherapy works by activating the immune system to recognize and fight cancer cells. Checkpoint inhibitors do this by blocking certain proteins – such as PD-1 and PD-L1 – which act as a disguise for the cancer, blinding the immune system to the malignancy. But, once these checkpoints stop working, the immune cells, usually T cells, can identify and attack cancer.

Common immunotherapy agents that are being used in the lung cancer space include ipilimumab (Yervoy), an anti-CTLA-4 agent, nivolumab (Opdivo), a PD-1 inhibitor, and pembrolizumab (Keytruda), also a PD-1 inhibitor.  

That being said, inflammation and flu-like symptoms are not uncommon for patients who are on immunotherapy. Most commonly, patients experience colitis, pneumonitis, and hepatitis. But Naidoo mentioned that patients and providers should also be aware of the more serious immune-related AEs, such as myocarditis and encephalitis.

“These are very rare, but they can exist,” she added.

If nurses recognize the signs of these potentially life-threatening AEs, they should act immediately – and that may mean bringing in more members to the treatment team.

“Hearteningly, (immune-related AEs) usually get better with steroid medications, but if the oncologist feels that he or she is in a realm that they’ve never seen a toxicity before, they should have a very low threshold for calling another medical oncologist or an organ specialist that may have expertise in that area.”


 

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Newsroom
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2019
Intellisphere, LLC. All Rights Reserved.